Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 276, NWS Goodland, KS

September 7, 2008Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 7, 2008, 10:27 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2008, 10:27 PM MDT (04:27 UTC)
Expired
Sep 7, 2008, 11:30 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 8:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 5:32 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 7, 5:32 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT SUN SEP 7 2008

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN SEP 7 2008

SHORTWAVE TROUGH APPARENT ON WATER VAPOR IMAGERY DIGGING INTO THE
NORTHERN ROCKIES THIS AFTERNOON WILL BRING A GOOD CHANCE FOR
THUNDERSTORMS TO THE FORECAST AREA TONIGHT AND EARLY MONDAY. NAM
BUFKIT FORECAST POINT SOUNDINGS SHOW ELEVATED INSTABILITY DEVELOPING
OVERNIGHT...RANGING FROM NEARLY 1500 J/KG AT KGLD TO LESS THAN 500
J/KG TOWARDS KMCK. INSTABILITY PEAKS NEAR 09Z BUT DECREASES RAPIDLY
TOWARDS 12Z. IN ADDITION...-20C HEIGHTS WILL BE RATHER LOW...AROUND
20KFT AGL...SO APPEARS TO BE A DECENT SETUP FOR STRONGER STORMS TO
PRODUCE HAIL DURING THE OVERNIGHT HOURS ESPECIALLY. 500MB HEIGHT
RISES MOVE FROM WEST TO EAST BEHIND THE TROUGH AXIS 18-00Z
MONDAY...ENDING THE CHANCE FOR PRECIPITATION. AFTERNOON TEMPERATURES
HIGHLY DEPENDANT ON AMOUNT OF CLEARING THAT CAN TAKE PLACE...BUT
WITH SURFACE WINDS FORECAST TO BE 020/15KTS...NOT VERY OPTIMISTIC
AND WILL LEAN TOWARDS THE COOL SIDE OF GUIDANCE.

SHORTWAVE RIDGE WILL MOVE ACROSS THE AREA MONDAY NIGHT AND TUESDAY.
EXPECT DRY WEATHER WITH TEMPERATURES REBOUNDING TO NEAR NORMAL. LEE
TROUGH DEVELOPS TUESDAY OVER EASTERN COLORADO...AND TIGHTENING
PRESSURE GRADIENT BETWEEN IT AND HIGH PRESSURE TO THE EAST WILL
RESULT IN BREEZY/WINDY SOUTHERLY WINDS BY TUESDAY AFTERNOON. WEAK
SHORTWAVE TROUGH WILL MOVE OUT OF SOUTHERN COLORADO IN THE SOUTHWEST
FLOW ALOFT TUESDAY NIGHT...BUT MODELS PRODUCING LITTLE IF ANY QPF.
SOUNDINGS SHOW SOME MODEST ELEVATED INSTABILITY JUST OFF THE
SURFACE...BUT BOUNDARY LAYER COOLING AFTER SUNSET RESULTS IN VERY
STOUT CAP AT 750MB AND APPARENTLY THIS WILL BE ENOUGH TO PROHIBIT
CONVECTION.

WEDNESDAY SHOWS SOME SMALL HEIGHT RISES BEHIND THE WEAK DISTURBANCE
MOVING AWAY INTO NEBRASKA. HOWEVER AREA WILL BE NEAR THE BASE OF A
LONGWAVE TROUGH GENERALLY IN PLACE OVER THE ROCKIES. FAIRLY DECENT
MID LEVEL LAPSE RATES FORECAST AT THAT TIME...AND MAY SEE ISOLATED
AFTERNOON THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN OUT WEST.
ANOTHER PIECE OF SHORTWAVE ENERGY COMES ACROSS WEDNESDAY NIGHT AND
APPEARS TO BRING THE NEXT BEST SHOT AT PRECIPITATION.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN SEP 7 2008

FOCUS WILL BE SHORTWAVE TROUGH DROPPING INTO THE ROCKIES AND
EJECTING OVER THE ADJACENT PLAINS EARLY IN THE PERIOD. OPERATIONAL
RUNS OF THE ECMWF AND GFS ARE NOT IN GOOD AGREEMENT AT THIS
TIME...LEADING TO A LOW CONFIDENCE FORECAST OF POPS/WEATHER. ECMWF
PINCHES OFF AN UPPER LOW WEST OF THE DIVIDE AND BRINGS IT ACROSS THE
CENTRAL ROCKIES LATE WEEK. ON THE OTHER HAND...GFS IS NOT AS DEEP
AND SUBSEQUENTLY BRINGS THE SAME ENERGY ACROSS THE NORTHERN PLAINS
ON THURSDAY. WILL NOT FAVOR EITHER SOLUTION AT THIS TIME AND
BROADBRUSH 20 POPS THAT ESSENTIALLY INCORPORATES BOTH POSSIBILITIES
THURSDAY AND FRIDAY. THE MODELS ALMOST BECOME OUT OF PHASE NEXT
WEEKEND...THE ECMWF SHOWING STRONG RIDGING OVER THE WESTERN HALF OF
THE CONUS WHERE THE GFS SHOWS NORTHWEST FLOW AND ANOTHER TROUGH
DROPPING INTO THE NORTHERN ROCKIES. GIVEN THE LARGE DISCREPANCIES
WILL KEEP LOW POPS AND GO WITH NCDC CLIMO FOR TEMPERATURES SATURDAY
AND SUNDAY.

24
&&

.AVIATION...
530 PM MDT SUN SEP 7 2008

FOR THE 00Z TAFS... MVFR CONDITIONS WILL BECOME COMMON ACROSS KGLD &
KMCK AFTER 06Z AS A FRONT SAGS SOUTH AND THUNDERSTORMS/SHOWERS
DEVELOP IN THE OVERNIGHT HOURS. VICINITY SHOWERS WILL BE POSSIBLE
AFTER 03Z BUT THE MAJORITY OF THE PRECIPITATION AND REDUCED
VISIBILITES SHOULD BE BETWEEN THE 06Z & 12Z TIME FRAME. BY 15Z MOST
OF THE PRECIPITATION SHOULD HAVE MOVED OUT OF THE AREA...WITH CLOUD
COVER TO SLOWLY LIFT OVER THE REMAINDER OF THE DAY.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 7, 10:53 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SUN SEP 7 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SUN SEP 7 2008 /1153 AM CDT SUN SEP 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS EVENING
AND BECOME MORE NUMEROUS BY MIDNIGHT. SOME OF THE STRONGER STORMS
MAY BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.

In the hours before

Special weather statement, Sep 7, 10:14 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT SUN SEP 7 2008

COZ091-092-080515-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1014 PM MDT SUN SEP 7 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF FLAGLER...AND MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. ONE TO TWO INCHES OF RAIN WILL ALSO OCCUR WITH THESE
STORMS. THIS VERY HEAVY RAINFALL WILL ALSO SIGNIFICANTLY REDUCE
VISIBILITIES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 67 AND 81.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:47 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma58 min
Sep 7, 10:52 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.